Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Tallahassee, FL

May 4, 20174 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 2017, 7:20 AM CDT for 4 counties in Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 7:20 AM CDT (12:20 UTC)
Expired
May 4, 2017, 8:00 AM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Liberty County, FL

The radar

The Eglin Afb radar (KEVX), 80 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.3 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS52 KTAE 041220
SVRTAE
FLC005-013-045-077-041300-
/O.NEW.KTAE.SV.W.0150.170504T1220Z-170504T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
820 AM EDT THU MAY 4 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gulf County in the Panhandle of Florida...
  Southeastern Bay County in the Panhandle of Florida...
  Southwestern Calhoun County in the Panhandle of Florida...
  West central Liberty County in Big Bend of Florida...

* Until 900 AM EDT/800 AM CDT/

* At 820 AM EDT/720 AM CDT/, a severe thunderstorm was located 8
  miles west of Wewahitchka, or 14 miles east of Callaway, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mexico Beach, Stonemill Creek, Tyndall Air Force Base, Orange,
  Wewahitchka, Honeyville, Abe Springs, Allanton, Chipola Cutoff, Red
  Hill, Overstreet, Marysville, Scotts Ferry, Kinard, Lewis, Chipola
  Park, Wetappo and Beacon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2991 8538 3009 8552 3040 8516 3022 8496
TIME...MOT...LOC 1220Z 228DEG 34KT 3012 8533 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
2 follow-up statements
886 
WWUS52 KTAE 041231
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
831 AM EDT THU MAY 4 2017

FLC005-041241-
/O.CAN.KTAE.SV.W.0150.000000T0000Z-170504T1300Z/
Bay FL-
831 AM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3002 8523 3020 8539 3040 8516 3022 8496
TIME...MOT...LOC 1231Z 228DEG 34KT 3019 8524 

$$

FLC013-045-077-041300-
/O.CON.KTAE.SV.W.0150.000000T0000Z-170504T1300Z/
Gulf FL-Calhoun FL-Liberty FL-
831 AM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM
EDT/800 AM CDT/ FOR NORTH CENTRAL GULF...SOUTHWESTERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA AND WEST CENTRAL LIBERTY
COUNTIES IN BIG BEND OF FLORIDA...

At 831 AM EDT/731 AM CDT/, a severe thunderstorm was located near
Stonemill Creek, or 20 miles southwest of Blountstown, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Stonemill Creek, Orange, Wewahitchka, Marysville, Scotts Ferry,
Honeyville, Abe Springs, Kinard, Lewis, Chipola Cutoff, Chipola Park
and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3002 8523 3020 8539 3040 8516 3022 8496
TIME...MOT...LOC 1231Z 228DEG 34KT 3019 8524 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
165 
WWUS52 KTAE 041250
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
850 AM EDT THU MAY 4 2017

FLC013-045-077-041300-
/O.CON.KTAE.SV.W.0150.000000T0000Z-170504T1300Z/
Gulf FL-Calhoun FL-Liberty FL-
850 AM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM
EDT/800 AM CDT/ FOR NORTH CENTRAL GULF...SOUTH CENTRAL CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA AND WEST CENTRAL LIBERTY
COUNTIES IN BIG BEND OF FLORIDA...

At 850 AM EDT/750 AM CDT/, a severe thunderstorm was located 8 miles
south of Blountstown, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Orange, Marysville, Scotts Ferry, Abe Springs, Lewis, Chipola Park,
Red Hill and Kinard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3013 8516 3025 8529 3040 8516 3022 8496
TIME...MOT...LOC 1250Z 228DEG 34KT 3031 8508 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:54 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 4, 5:54 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
654 AM EDT Thu May 4 2017

.AVIATION [Through 12Z Friday]...

Periods of rain will occur through the morning today, with
occasional thunderstorms possible. Occasional MVFR cigs and
visibility are likely, with brief IFR/LIFR possible in strongest
storms mainly at ECP, TLH and possibly VLD. VFR conditions should
return during the afternoon, but another brief period of scattered
showers/storms is possible as a cold front moves through this
evening. After this moves east of the area, VFR conditions are
expected on Thursday night.

&&

.PREV DISCUSSION [604 AM EDT]...

.NEAR TERM [Through Today]...

This evening's synoptic pattern featured a developing deep trough
over the Southern Plains, and an attendant surface cold front,
extending from an intensifying low over central AR through coastal
TX. However, the low-level synoptic environment east of this cold
front has been significantly disrupted by large cold pools/outflow
boundaries generated by numerous thunderstorm clusters. There was
a weak "wake low" over southeast AL, and a trailing mesoscale
boundary through coastal LA. The 04 UTC RAP/HRRR appeared to have
initialized reasonably well, and forecasts this east-west
oriented boundary to propagate eastward to a position roughly
along I-10 in the FL Panhandle by daybreak.

Based on recent radar trends, the HRRR, and multiple CAMs (most of
which were performing surprisingly well), we think an MCS will
spread east across our forecast area this morning. There is
likely to be sufficient (if not impressive) buoyancy and strong
vertical wind shear for storm organization with this morning's
MCS, mainly in the form of bow echoes posing a damaging wind
threat. The greatest threat will be in our FL zones where storms
may be surface-based (as opposed to more elevated storms in GA
and AL). The presence of the aforementioned mesoscale boundary
suggests at least some tornado threat as well. While more
convection may develop along the cold front later today, it
appears the lower troposphere will have been overturned too much
to support a significant severe threat later today.

.SHORT TERM [Tonight Through Saturday]...

The strong surface cold front will continue moving east, and out
of our forecast area this evening, followed by an end to the rain.
Despite this frontal passage, lingering mid-upper level moisture,
as well as mid-tropospheric frontogenesis, will lead to periods
of cloudiness and even some showers on Friday, followed by
clearing Friday night and Saturday as the mid-layer front finally
passes to our east. High temperatures Friday will actually be
below average, in the upper 60s (north) to mid 70s (south). Highs
on Saturday will be in the mid to upper 70s. Low temperatures will
also be below average for a change- in the lower to mid 50s
Friday morning, and in the upper 40s Saturday morning.

.LONG TERM [Saturday Night Through Thursday]...

A deep-layer ridge will gradually build over the Southeast next
week. High temperatures will return to average (mid 80s) Sunday,
then above average mid week. Lows will generally be in the 50s.
PoPs will be less than 20%.

.MARINE...

Strong south winds will develop today ahead of an approaching
cold front, with frequent gusts to gale-force (35 knots). Winds
will become west-northwest behind the cold front later today and
tonight, with another period of gale-force gusts Friday afternoon.
Winds and seas will gradually subside Saturday and Saturday
night, with low winds and seas on Sunday. High surf and dangerous
rip currents are expected later today. Tides will only be slightly
above normal, barring any mesoscale features that could drive
tides higher for a brief time.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

The consensus QPF for our region for today's storm ranges from 1-2
inches north and west of Tallahassee, to less than inch south and
east of Tallahassee. NWP guidance forecasts PWAT values to be nearly
twice that of the climatological average, and GOES sounder data
confirms this. Thus we expect a narrow band or two of heavier
rain in the FL Panhandle, southeast AL, and southwest GA, where as
much as 6 inches of rain is possible. Because there is only a 15%
probability of exceeding 6 inches of rain (within 25 miles of a
point), we will not issue a Flood Watch at this time. However,
isolated flooding could occur if the rain were to affect a larger
urban area. Today's rain will likely cause sharp rises along some
of our rivers, but most were well below action stage from the
recent dry spell.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  51  74  50  77 / 100  40  10  10   0
Panama City   76  57  72  57  74 / 100  10  10  10   0
Dothan        76  50  68  49  75 / 100  10  10  10   0
Albany        76  50  69  48  74 / 100  40  10  10   0
Valdosta      82  52  74  49  75 /  80  60  10  10   0
Cross City    83  56  74  53  76 /  60  70  30  30   0
Apalachicola  78  56  75  55  75 /  90  30  10  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 PM EDT /7 PM CDT/ Friday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Gale Warning until 8 PM EDT this evening for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Fournier
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Lahr
FIRE WEATHER...Fournier
HYDROLOGY...Fournier

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:27 PM CDTGale WarningTAE3 hr
May 4, 2:53 AM CDTGale WarningTAE41 hr
May 4, 2:58 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton64 hr
May 4, 2:58 AM CDTHigh Surf AdvisoryTAEBay, Gulf, Walton46 hr
May 4, 6:21 AM CDTSpecial Marine WarningTAE24 min
May 4, 6:40 AM CDTSpecial Marine WarningTAE65 min
May 4, 6:47 AM CDTTornado WarningTAEBay, Calhoun, Gulf28 min
May 4, 8:28 AM CDTSpecial Marine WarningTAE62 min
May 4, 8:30 AM CDTSevere Thunderstorm WarningTAEFranklin, Liberty45 min
May 4, 9:05 AM CDTSpecial Marine WarningTAE55 min
May 4, 9:08 AM CDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla33 min
May 4, 9:29 AM CDTSevere Thunderstorm WarningTAELeon18 min
May 4, 9:44 AM CDTSevere Thunderstorm WarningTAEJefferson, Leon46 min
May 4, 3:12 PM CDTSevere Thunderstorm WarningTAELafayette, Taylor29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.